MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX26A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 04/10/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Per the field clinical specialist, approximately six years and five months post transcatheter aortic valve replacement (tavr) implant using a 23mm sapien 3 valve, the patient now presents with aortic stenosis.Follow up from the fcs indicated that the case has been worked up and the commissure post are in front of the left and right ostia of the coronaries.According to the medical record this patient was experiencing exertional breathlessness, as noted in a cardiology follow up visit.The six year transthoracic echocardiogram (tte) was performed and noted the bioprosthetic tavr valve leaflets are calcified and severely stenosed, with a mean gradient of 53 mm hg and a peak gradient of 86 mm hg, yielding a severely reduced valve area of 0.55 cm2.When compared with the previous study, the tavr valve has become more severely stenotic and should undergo a prompt valve in valve new tavr replacement.The patient was seen in consult with structural heart the following day.A cardiac computed tomography angiography (cta) was performed and noted the tavr frame appears to be very close to coronary arteries which is concerning for occlusion with valve in valve (viv) tavr.The patients 23mm sapien 3 valve was explanted and replaced with an edwards surgical valve.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest/indicate that patient factors along with the mechanisms above may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25186717
Report Number2015691-2026-15225
Device Sequence Number16115498
Product Code NPT
UDI-Device Identifier00690103194357
UDI-Public(01)00690103194357(17)210401
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/01/2021
Device Model Number9600TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2026
Initial Report FDA Received Date05/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexFemale
Patient Weight96 KG